Maryland, 2008

Hail in Maryland, May 18, 2008

May 18, 2008 · NWS LWX · 1 event in 1 county or zone

A cold front crossed the Mid Atlantic from west to east during the late evening of May 18th. Scattered strong thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossed the Mid Atlantic from west to east during the late evening of May 18th. Scattered strong thunderstorms developed ahead of the front. One of the storms produced hail in southern Baltimore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:04 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 18, 2:04 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SUN MAY 18 2008

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL AFFECT THE REGION THROUGH MID WEEK
RESULTING IN UNSETTLED WEATHER. TONIGHT...A COLD FRONT WILL MOVE
EAST OF THE BAY THIS EVENING. THEN HIGH PRESSURE BUILDS BEHIND THE
FRONT AND CONTINUES ON MONDAY. THE NEXT AREA OF LOW PRES WILL MOVE
EAST ACROSS THE MID ATLANTIC ON TUESDAY AND OFF THE COAST TUESDAY
NIGHT. A REINFORCING COLD FRONT WILL CROSS THE REGION WEDNESDAY.
THEN COOL AND DRY CANADIAN HIGH PRESSURE WILL SETTLE OVER THE
REGION THURSDAY AND CONTINUE THROUGH THE MEMORIAL DAY WEEKEND.
TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL BE BELOW NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WAS MARCHING THROUGH WEST VIRGINIA THIS AFTERNOON.
INSTABILITY AHEAD OF THE FRONT ACROSS OUR CWA HAS BEEN GREATLY
LIMITED...IN PART FROM CLOUDS AND SOME SHOWERS THIS MORNING.
INSTABILITY IS FORECAST TO REMAIN RELATIVELY LIMITED THROUGH THE
REST OF THIS AFTERNOON AS A COLD FRONT MOVES EAST THROUGH THE CWA.
ANY LOCATIONS WITH SOME BREAKS IN THE CLOUDS COULD MUSTER A COUPLE
HUNDRED J/KG OF CAPE...BUT THIS MAY WIND UP BEING MORE THE EXCEPTION
THAN THE RULE. HOWEVER...EVEN WITH A RELATIVE LACK OF
INSTABILITY...SHEAR IS DECENT ACROSS THE CWA.

CONVECTIVE ORGANIZATION HAS BEEN POOR THUS FAR...BUT WITH DECENT
SHEAR MENTIONED ABOVE...SOME ADDITIONAL ORGANIZATION /LINEAR MODE/
MAY BE ABLE TO BECOME MORE PRONOUNCED LATE THIS AFTERNOON. IF THIS
HAPPENS...THEN THERE WILL BE A MARGINAL SEVERE RISK FOR DAMAGING
WINDS. OTHERWISE...SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL MOVE
EAST AHEAD OF THE COLD FRONT THROUGH EARLY THIS EVENING. FRONT
SHOULD BE EAST OF THE BAY BY 6 PM. WILL ALSO HAVE TO WATCH
CONVECTION UNDER THE COLD UPPER TROUGH DEVELOPING OFF LAKE ERIE.
SOME OF THIS COULD MAKE IT INTO OUR NORTHWEST CWA BEFORE
DISSIPATING. THERE COULD BE A GUSTY WIND/SMALL HAIL THREAT HERE WITH
COLDER AIR ALOFT. SO WHILE HIGHEST POPS WILL BE EAST OF THE MTNS
ALONG THE COLD FRONT...WILL KEEP CHANCE POPS FURTHER NORTHWEST
CLOSER TO THE COLD UPPER TROUGH.

&&

.SHORT TERM /MONDAY/...
UPPER TROUGH AXIS WILL HAVE MOVED OFF THE MID ATLANTIC COAST BY
MONDAY MORNING. COOL AIR ALOFT ALOFT WILL ALLOW SOME STRATOCU FOR
PARTLY SUNNY SKIES. MORE NOTICEABLY...A TIGHT PRESSURE GRADIENT WILL
ALLOW FOR GUSTY WINDS...POSSIBLY UP TO 35 MPH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AN UNSETTLED PERIOD CONTINUE INTO THE EXTENDED. UPPER LEVEL LOW
PRESSURE AREA OVER NEW ENGLAND EARLY IN THE WEEK WILL EVENTUALLY
MOVE FURTHER NE INTO THE CANADIAN MARITIMES ALLOWING MORE SETTLED
WEATHER INTO THE REGION AFTER MID WEEK.

ON TUE...LOW PRES WILL PASS ACROSS THE MID-ATLANTIC REGION. SOME
DISCREPANCY IN THE VARIOUS MODELS/ENSEMBLES IN JUST WHERE THE LOW
CROSSES. SEVERAL MODELS...INCLUDING THE ECMWF...TRACK THE SFC LOW
SOUTH ACROSS SRN VA. THERE COULD BE A SHARP N-S GRADIENT IN PRECIP
POTENTIAL ON TUE. HOWEVER...THE SREF/S HAVE BEEN FAIRLY CONSISTENT
IN MAINTAING HIGH POP...LKLY...OVER OUR CWA ON TUE. HENCE...WILL
CONTINUE THE LIKELY POPS ON TUE...AND SHADE TEMPS DOWN A TAD DUE
TO THE COMBINATION OF PRECIP AND EXTENSIVE CLOUD COVER.

ANOTHER REINFORCING SURGE/UPR LEVEL DISTURBANCE MOVES ACROSS THE
REGION ON WED...BRINGING AT LEAST A SLGT CHANCE OF SHOWERS ON WED.

THEN A LARGE AREA OF COOL...DRY CANADIAN HIGH PRESSURE SETTLES
OVER THE REGION FROMT THE GREAT LAKES AND BRINGS UNSEASONABLY COOL
BUT DRY WEATHER ACROSS THE REGION THUR THROUGH NEXT SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COLD FRONT WILL MOVE ACROSS AREA TERMINALS THIS AFTERNOON.
THUNDERSTORM CHANCES LOOK LESS THAN EARLIER DUE TO LESS INSTABILITY
BUT THERE/S STILL THE RISK. EVEN OUTSIDE OF THUNDERSTORMS...SHOWERS
CAN BRING DOWN GUSTY WINDS. HAVE HIGHLIGHTED A 2 TO 3 HOUR WINDOW
FOR CONVECTION FOLLOWED BY THE FROPA. GUSTY WNW WINDS BEHIND THE
FRONT CAN BE EXPECTED ON MONDAY.

NEXT AREA OF LOW PRESSURE WILL BRING LOWERING CIGS/VSBYS IN PRECIP
STARTING EARLY ON TUE. EXPECT MVFR TO IFR CONDITIONS IN PRECIP
DEVELOPING AT ALL TERMINALS ON TUE. IMPRVING CONDITIONS TUE
NIGHT...THEN ANOTHER REINFORCING SURGE OF COLDER AIR ON WED WILL
CAUSE LAPSE RATES TO STEEPEN...GIVING MVFR CONDITIONS WITH SLGT
CHANCE OF SHOWERS DURING THE DAY WED. HIGH PRES BUILDS IN WED
NIGHT AND CONTINUES THROUGH FRIDAY... AND INTO THE MEMORIAL DAY
WEEKEND.

&&

.MARINE...
WITH A SOUTHERLY COMPONENT...WIND GUSTS HAVE FLIRTED WITH MARGINAL
SMALL CRAFT ADVISORY CRITERIA SO FAR THIS AFTERNOON. WITH A LOW
LEVEL JET IN PLACE...EXPECT A MORE SOLID SMALL CRAFT ADVISORY TO
DEVELOP...ESPECIALLY AS A COLD FRONT MOVES ACROSS THE WATERS. WILL
NEED TO WATCH FOR POSSIBLE SMW CONDITIONS IN CONVECTION AHEAD/ALONG
THE FRONT...THEN 30 KT GUSTS BEHIND THE FRONT THIS EVENING. SMALL
CRAFT ADVISORY CONDITIONS EXPECTED TO REMAIN THROUGH MONDAY.

SMALL CRAFT ADVISORY WINDS WITH THE FRONTAL PASSAGE THROUGH MONDAY
NIGHT...THEN GRADIENT BEGINS TO SLACKEN OVERNIGHT MON INTO TUE.
ANOTHER FRONTAL SURGE ON WED COULD CREATE POTENTIAL FOR SCA ON
WED. THEN HIGH PRES BUILDS OVER THE REGION ON THUR. THERE COULD BE
SCA NEEDED WED NIGHT INTO THE DAY ON THR. AFTER THAT...LARGE AREA
OF HIGH PRES OVER THE GREAT LAKES WILL KEEP A NORTHERLY COMPONENT
OF WINDS OVER THE MARINE AREAS FRI THROUGH SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT MONDAY FOR ANZ530>537.

&&

SYNOPSIS...SMZ
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...SMZ
AVIATION...BPP/SMZ
MARINE...BPP/SMZ
Hazardous weather outlook, May 18, 2:31 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT SUN MAY 18 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
331 PM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE
THIS AFTERNOON AND EARLY THIS EVENING. A FEW THUNDERSTORMS HAVE
THE POTENTIAL TO PRODUCE LOCALLY STRONG AND GUSTY WINDS TO 45 MPH
BEFORE 8 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE MARINE WATERS
FOR MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
331 PM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTH
CENTRAL VIRGINIA LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO 45 MPH
THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PELOQIN/SMZ

In the hours before

Special weather statement, May 18, 2:29 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SUN MAY 18 2008

VAZ037-050-056-182000-
ORANGE VA-ALBEMARLE VA-SPOTSYLVANIA VA-
329 PM EDT SUN MAY 18 2008

...STRONG THUNDERSTORMS TO AFFECT ORANGE...ALBEMARLE AND SPOTSYLVANIA
COUNTIES...

AT 329 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM UNIONVILLE TO 6 MILES NORTHEAST OF COBHAM TO 4
MILES NORTH OF NORTH GARDEN...MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF MASSAPONAX...MONTICELLO...AND THORNHILL WILL BE
AFFECTED BY THESE STORMS.

SAR
Special weather statement, May 18, 4:07 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT SUN MAY 18 2008

MDZ005>007-010-011-182145-
CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-HARFORD MD-
SOUTHERN BALTIMORE MD-
507 PM EDT SUN MAY 18 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HOWARD...HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 507 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF DARLINGTON TO JOPPA TO
GRANITE...MOVING EAST AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

THE COMMUNITIES OF HANOVER...WOODLAWN...ELKRIDGE...CATONSVILLE...
MORRELL PARK...LANSDOWNE...HALETHORPE...CARROLL...FELLS POINT AND
NOTTINGHAM WILL BE AFFECTED BY THESE STORMS.

SAR

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baltimore

When
May 18, 4:09 PM EST to 4:10 PM EST
Where
Baltimore County, 0.69 mi N of Howardville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -76.730

A trained spotter reported penny-size hail at Reisterstown Road just northwest of Interstate 695.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99076.